New York, 2020

Damaging Wind in New York, June 28, 2020

June 28, 2020 · NWS BTV · 2 events in 2 counties and zones

A sprawling area of low pressure at all levels in the atmosphere provided steering and lift into a moderately unstable air mass across Ontario and NY. An isolated thunderstorm moved from Ontario province into St.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A sprawling area of low pressure at all levels in the atmosphere provided steering and lift into a moderately unstable air mass across Ontario and NY. An isolated thunderstorm moved from Ontario province into St. Lawrence county and produced localized damaging wind gusts.

Earlier in the afternoon, a mid-level shortwave moved across northern NY sparking some scattered thunderstorms. One thunderstorm, rather weak in comparison to its predecessors apparently spawned a short-lived funnel according to video. No ground truth damage and no visible leaf debris in the condensation funnel.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 28, 8:59 AM EST, 3 hours 5 minutes earlier.

Area forecast discussion, Jun 28, 8:59 AM EST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
959 AM EDT Sun Jun 28 2020

.SYNOPSIS...
An unsettled weather pattern will be taking shape over the
Northeast United States today and persisting right through
Wednesday. This is in response to an upper level low pressure
system that will be sagging slowly southward from eastern Canada
and linger over the Northeast through the middle of the week.
Expect scattered to numerous showers and some thunderstorms
during the afternoon and evening hours each day with highs in
the 70s to around 80 each day.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 955 AM EDT Sunday...Forecast remains in excellent shape.
Will see a gradual increase in coverage of showers and
thunderstorms thru the day. At 1345Z, looking at just limited
coverage of showers across Addison/Rutland counties, and also
across the Adirondacks, with cell motions generally east at
15-20 mph. Still appears that best chance for any strong to
severe storms will be across central/s-central VT with peak
heating this afternoon.

Previous Discussion...
Composite analysis shows potential for some strong storms over
portions of central and southern Vermont and southern Essex
County in New York this afternoon and evening. Surface trough
and upper trough axes from 850 to 500 mb will be oriented from
southwest to northeast across the area later this afternoon.
This will provide sufficient dynamic support for convection to
develop over much of the area. Flow aloft within the trough is
not that strong and much of the area will see deep layer shear
around 15 knots. However, in the base of the upper troughs
somewhat stronger flow will exist and portions of Essex County
New York and the central and southern sections of Vermont will
be in the area where deep layer shear increases just a bit. Most
favorable shear for organized storms will be over southern New
England where best instability will exist. Again our central and
southern Vermont and southern Essex County New York will see
CAPE values in the 500 to 1000 J/kg range and this is why the
threat for a few strong storms exists. Going forecast of gusty
winds and small hail for these areas looks good and will
continue this idea. Over the remainder of Vermont and northern
New York, CAPE values will be closer to 500 J/kg and with less
shear feel pulse storms will be the mode of convection and will
continue to mention showers likely with a chance of
thunderstorms for these areas. Highs today will be in the 70s to
lower 80s.

Areal coverage of showers and storms will decrease in the
evening as atmosphere becomes more stable with time. Plenty of
clouds will linger over the area and lows will generally be in
the mid 50s to lower 60s. Upper low becomes established over the
area on Monday and dynamic support will be favorable once again
for fairly widespread showers and isolated storms. Slightly
cooler temperatures, highs in the 70s to around 80, and more
cloud cover will limit instability. At this point feel storms
will have a hard time getting organized enough for the
development of strong to severe convection. Total rainfall for
the today through Monday afternoon time period looks to be in
the tenth to half inch range with slightly higher amounts over
eastern Vermont.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY/...
As of 444 AM EDT Sunday...Upper level low pressure system
remains anchored over the Northern New York and Vermont area for
Monday night and Tuesday. Showers are expected throughout the
short term, with a chance of thunder especially Tuesday
afternoon. Another quarter of an inch to a half an inch of rain
is expected Monday night and Tuesday, as showery weather remains
over us under upper level low that is nearly stationary.
Temperatures will remain mild Monday night due to clouds and
precipitation, and then will stay slightly below seasonal
normals for Tuesday, also due to clouds and precipitation.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As of 444 AM EDT Sunday...Mainly a persistence forecast from
Tuesday night through early Thursday as aforementioned upper
level low remains over the New England area. Temperatures will
be cool with chances for showers each day. Upper low finally
pushes east of the region on Thursday, and surface and upper
level ridges will build over our region through most of the
weekend. Models still indicating a weak back door cold front
dropping through the area Thursday night. Warmest air seems to
remain shunted to our west for the weekend, but some indications
that we'll warm up quite a bit Sat and Sun as well.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
Through 12Z Monday...MVFR/VFR ceilings expected for much of the
period with brief periods of IFR ceilings after 06z. Still looking
at scattered to numerous showers between 15z and 02z with
visibilities lowering into the MVFR category at times. A few
thunderstorms are also possible, especially between 18z and 00z,
which could produce gusty winds and small hail. Winds will
generally be 10 knots or less through the period.

Outlook...

Monday: Mainly VFR, with local IFR possible. Chance SHRA, Slight
chance TSRA.
Monday Night: Mainly MVFR, with local IFR possible. Chance SHRA.
Tuesday: Mainly MVFR, with local IFR possible. Definite SHRA,
Chance TSRA.
Tuesday Night: Mainly VFR, with local IFR possible. Slight chance
SHRA, Slight chance TSRA.
Wednesday: Mainly VFR, with areas MVFR possible. Chance SHRA,
Chance TSRA.
Wednesday Night: VFR. NO SIG WX.
Thursday: Mainly VFR, with local IFR possible. Slight chance
SHRA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Evenson
NEAR TERM...Banacos/Evenson
SHORT TERM...Neiles
LONG TERM...Neiles
AVIATION...Evenson
Hazardous weather outlook, Jun 28, 3:25 AM EST, 8 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
425 AM EDT Sun Jun 28 2020

NYZ026>031-087-VTZ001>007-016-017-290830-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Southwestern St. Lawrence-Grand Isle-Western Franklin-Orleans-Essex-
Western Chittenden-Lamoille-Caledonia-Eastern Franklin-
Eastern Chittenden-
425 AM EDT Sun Jun 28 2020

This Hazardous Weather Outlook is for northern New York, northeast
Vermont and northwest Vermont.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ034-035-VTZ008>012-018-019-290830-
Western Essex-Eastern Essex-Washington-Western Addison-Orange-
Western Rutland-Windsor-Eastern Addison-Eastern Rutland-
425 AM EDT Sun Jun 28 2020

This Hazardous Weather Outlook is for northern New York, central
Vermont and southern Vermont.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms are expected to develop across portions
of central and south central Vermont and southern Essex County in New
York this afternoon. A few strong storms are possible, mainly
between 2 and 6 PM, with the potential for gusty winds, small hail,
and dangerous cloud to ground lightning. Convective activity will
decrease in coverage and intensity during the evening hours.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 28, 11:17 AM EST, 47 minutes before
Special Weather Statement
National Weather Service Burlington VT
1217 PM EDT Sun Jun 28 2020

VTZ011-019-281715-
Eastern Rutland-Western Rutland-
1217 PM EDT Sun Jun 28 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL RUTLAND COUNTY BY 1
PM...

At 1213 PM EDT, an intensifying thunderstorm was located near Bolton
Landing New York, moving east at 25 mph.

Winds in excess of 30 mph and pea size hail are likely with this
storm with further intensification possible.

Locations impacted include...
Rutland, Castleton, West Castleton, Poultney Village, Tinmouth,
Rutland City, Middletown Springs, Lake St. Catherine, Proctor,
Poultney, Fair Haven, Clarendon, West Rutland, Ira, West Haven,
Wells, Danby, Pittsford, Pawlet and Wallingford.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If you are outdoors, remember lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

LAT...LON 4339 7325 4353 7324 4355 7325 4357 7327
      4358 7330 4360 7329 4363 7331 4363 7337
      4358 7338 4357 7340 4358 7343 4362 7342
      4364 7343 4365 7342 4370 7295 4335 7299
TIME...MOT...LOC 1613Z 276DEG 20KT 4354 7356

SLW

The radar

The Burlington radar (KCXX), 59 km away, was scanning. The volume nearest the first event began at 17:02 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Funnel Cloud, Clinton

When
June 28, 12:04 PM EST to 12:08 PM EST
Where
Clinton County, 2.59 mi NW of Ledger Corners to 2.04 mi NNW of Ledger Corners
Reported by
Public
Coordinates
44.778, -73.805

Two videos of a condensation funnel, from tree top level to the base of a lowering cloud, estimated just north of Route 374 and west of Varin Road in a heavily wooded, isolated section. No leave debris spotted and no ground truth of damage.

Thunderstorm Wind, St. Lawrence

When
June 28, 8:07 PM EST
Where
St. Lawrence County, 1.2 mi SW of North Hammond
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
44.470, -75.740

Several branches, trees and utility lines downed by thunderstorm winds.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2020Every state in 2020This day in weather historyWarnings in New York, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 890752, 889987.